Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 162, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 4, 2010, 5:05 PM EDT for Somerset County, Pennsylvania. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2010, 5:05 PM EDT (21:05 UTC)
- Expired
- Aug 4, 2010, 6:00 PM EDT
- In force
- 55 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
County Somerset County, PA
The radar
The Pittsburgh radar (KPBZ), 119 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1588 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:46 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 4, 3:46 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 346 PM EDT WED AUG 4 2010 .SYNOPSIS... VERY WARM AND HUMID CONDITIONS WILL CONTINUE INTO THURSDAY...WITH SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE IN ASSOCIATION WITH AN APPROACHING COLD FRONT. BEHIND THE FRONT...A MUCH DRIER AND RELATIVELY COOLER AIR MASS WILL ACCOMPANY A LARGE AREA OF HIGH PRESSURE...PROVIDE A BRIEF RESPITE FROM THE HEAT AND HUMIDITY THROUGH THE WEEKEND. TEMPERATURES ARE EXPECTED TO MODERATE BACK ABOVE NORMAL BY EARLY NEXT WEEK AS THE HIGH PRESSURE DOME SHIFTS OFF THE COAST. && .NEAR TERM /UNTIL 11 PM THIS EVENING/... UPGRADED SUSQUEHANNA VALLEY TO HEAT ADVISORY THIS AFT. EDGE TEMPS UP A FEW DEGREES ACROSS THE ENTIRE AREA. CONCERN IS THERE IS LESS CLDS THAN IN RECENT DAYS...AND TEMPS ARE WELL INTO THE 80S AS OF 10 AM. CU WILL BUILD ACROSS THE AREA...BUT MID AND HIGH CLDS TO THE WEST NOT LIKELY TO MAKE IT TO THE EAST. ALSO NOT EXPECTING DEWPOINTS TO DROP OFF ANY...GIVEN SE FLOW OFF THE BAY...AND LIGHT WINDS ALOFT. SOME AIRMASS STORMS HAVE FORMED OVER FAR WESTERN PA. IN ADDITION...MORE STORMS FURTHER WEST...SEE BELOW. OF NEW CONCERN IS LINE OF STORMS OVER OH. WHILE THE STRONGEST STORMS WOULD LIKELY MOVE SOUTH AND WEST OF OUR AREA...SOME SHOWERS AND STORMS MAY MAKE IT INTO OUR AREA... GIVEN THE TYPE OF AIRMASS IN PLACE. && .SHORT TERM /11 PM THIS EVENING THROUGH THURSDAY NIGHT/... DID ADJUST TEMPS AND DEWPOINTS UP SOME FOR TONIGHT...GIVEN AIRMASS IN PLACE. SOME CHC FOR STRONG TO SEVERE STORMS...BUT CONVERGENCE WILL BE LIMITED ALONG THE FRONT. ALSO LOOKS LIKE MORE THAN ONE FRONT. WENT WITH CHC POPS FOR NOW UNTIL AROUND MIDNIGHT THU NIGHT. ALSO DID ADJUST DEWPOINTS AND TEMPS UP FOR THU...IN HEAT ADVISORY RANGE AGAIN. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... OPERATIONAL MODELS AND ENSEMBLES REMAIN CONSISTENT IN THE EXPECTED LONG WAVE WEATHER PATTERN THROUGH THE MEDIUM AND LONG RANGE FORECAST PERIOD. THE CONFIGURATION OF THE MID AND UPPER LEVEL FLOW WILL CONTINUE TO BE CHARACTERIZED BY TROUGHING OVER THE WEST COAST AND NORTHEAST CONUS...WITH CENTRAL NOAM RIDGING SEPARATING THE TWO TROUGHS. THE MAIN SYNOPTIC FEATURE OF INTEREST WILL BE A LARGE DOME OF HIGH PRESSURE BUILDING INTO THE LOCAL AREA THROUGH THE WEEKEND. A SECONDARY WEAK CFRONT WILL PUSH ACROSS THE REGION ON FRIDAY. SOME MODELS SUGGEST AN ISOLATED SHOWER WILL BE POSSIBLE...BUT FEEL THE ARRIVAL OF MID 50-DEW POINT AIR AND WEAK FORCING/CONVERGENCE WILL SEVERELY LIMIT CVRG. THEREFORE...WILL CONTINUE A DRY FORECAST. HIGH PRESSURE WILL BUILD EWD ACROSS THE GREAT LAKES INTO THE NORTHEAST AND MID-ATLANTIC STATES THIS WEEKEND...ACCOMPANIED BY A MUCH DRIER AND RELATIVELY COOLER AIR MASS. GUIDANCE IS BEGINNING TO LATCH ONTO PREVIOUS THINKING OF LOWS IN THE MID/UPPER 40S ACROSS THE NCENTRAL MTNS SAT/SUN MORNING. THIS WOULD BE SUPPORTED BY FAVORABLE RADIATIONAL COOLING CONDITIONS AND BELOW NORMAL PWATS. OVERALL ANTICIPATE A BRIEF STRETCH OF STELLAR MID SUMMER WEATHER WITH WARM DAYS/LOW HUMIDITY...AND PLEASANT NIGHT TIME TEMPS YIELDING COMFORTABLE SLEEPING. AS THE HIGH GRADUALLY SHIFTS TWD THE COAST...A RETURN TO SUMMERTIME HOT/HUMID CONDITIONS IS ANTICIPATED INTO EARLY NEXT WEEK. FOR NOW WILL MAINTAIN A DRY FCST MON-WED WITH THE NEXT FRONTAL SYSTEM SLATED TO REACH THE AREA AROUND TUE...BUT THE USUAL LATE DAY SHOWER OR STORM CANNOT BE RULED OUT STARTING MONDAY GIVEN INCREASING HEAT AND LOW LEVEL MOISTURE. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... MAIN PROBLEM THIS AFTERNOON WILL BE POCKETS OF HZ AND HEAT. OUTSIDE THE AREAS OF HZ...VFR CONDITIONS WILL PREVAIL UNTIL NEAR SUNSET...THEN HZ WILL PREVAIL. 12Z SOUNDING OVER SW OH WAS VERY UNSTABLE. LINE OF CONVECTION FORMING OVER OH HAS A GOOD CHC OF REACHING BFD AND JST EARLY THIS EVENING. THE LINE SHOULD WEAKEN...BUT A FEW SHOWERS MAY MAKE IT TO IPT AND MDT LATE. EXPECT VFR CONDITIONS AGAIN BY 14Z OR 15Z ON THU. HOWEVER...THERE WILL BE A RISK OF STRONG TO EVEN SEVERE THUNDERSTORMS LATER IN THE DAY ON THU INTO PERHAPS EARLY FRIDAY...AS A SERIES OF COLD FRONTS WORK SOUTHWARD. LIMITING FACTOR FOR STORMS MAY BE LACK OF SFC CONVERGENCE... AS BEST DYNAMICS REMAIN NORTH OF PA. COOLER AND MAINLY VFR CONDITIONS EXPECTED FOR THE UPCOMING WEEKEND INTO MONDAY. OUTLOOK... FRI...SHOWERS AND STORM PSBL EARLY...OTHERWISE VFR. SAT-MON...GENERALLY VFR. && .CTP WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR PAZ036-045-046- 049>053-056-057-059-063>066. HEAT ADVISORY FROM 10 AM TO 7 PM EDT THURSDAY FOR PAZ036-056- 057-059-063>066. && SYNOPSIS...MARTIN/STEINBUGL NEAR TERM...MARTIN SHORT TERM...MARTIN LONG TERM...STEINBUGL AVIATION...MARTIN/EVANEGO
Hazardous weather outlook, Aug 4, 4:01 PM EDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 401 PM EDT WED AUG 4 2010 PAZ049>053-052000- UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA- 401 PM EDT WED AUG 4 2010 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ056-057-059-063>066-052000- PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 401 PM EDT WED AUG 4 2010 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM 10 AM TO 7 PM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ004>006-010>012-017>019-037-041-042-052000- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN- 401 PM EDT WED AUG 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ025>028-058-052000- BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SCHUYLKILL- 401 PM EDT WED AUG 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ045-046-052000- SOUTHERN CLINTON-SOUTHERN LYCOMING- 401 PM EDT WED AUG 4 2010 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ024-033>035-052000- CAMBRIA-SOMERSET-BEDFORD-FULTON- 401 PM EDT WED AUG 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND INTO THE EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ036-052000- FRANKLIN- 401 PM EDT WED AUG 4 2010 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM 10 AM TO 7 PM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND INTO THE EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MS
In the hours before
Special weather statement, Aug 4, 4:54 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
454 PM EDT WED AUG 4 2010
PAZ024-033-042130-
CAMBRIA PA-SOMERSET PA-
454 PM EDT WED AUG 4 2010
...A THUNDERSTORM WILL AFFECT NORTHEASTERN SOMERSET AND SOUTHWESTERN
CAMBRIA COUNTIES...
AT 452 PM EDT...A THUNDERSTORM WAS NEAR NANTY-GLO...MOVING SOUTHEAST
AT 15 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE
NEAR VINTONDALE AROUND 500 PM AND EAST CONEMAUGH AROUND 530 PM.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN
EXPRESSWAY...ROUTE 22...ROUTE 219...STATE ROAD 56.
LAT...LON 4031 7905 4037 7899 4039 7900 4051 7892
4030 7863 4024 7866 4011 7887
FORECASTER: DEVOIRThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 11:09 AM EDT | Heat Advisory | CTP | Adams, Clinton, Columbia, Cumberland, Dauphin, Franklin and 9 more | 9 hr |
| Aug 4, 3:10 PM EDT | Heat Advisory | CTP | Adams, Cumberland, Dauphin, Franklin, Lancaster, Lebanon and 2 more | 28 hr |
| Aug 4, 4:54 PM EDT | Special Weather Statement | CTP | Cambria | 36 min |
| Aug 4, 5:41 PM EDT | Special Weather Statement | CTP | Centre, Clearfield, Mifflin, Snyder | 34 min |
| Aug 4, 6:07 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair, Cambria, Somerset | 53 min |
| Aug 4, 6:11 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Somerset | 64 min |
| Aug 4, 6:18 PM EDT | Special Weather Statement | CTP | Centre, Clearfield, Mifflin, Snyder | 57 min |
| Aug 4, 6:50 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Franklin | 55 min |
| Aug 4, 6:55 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Mifflin, Perry | 65 min |
| Aug 4, 7:06 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Fulton | 20 min |
| Aug 4, 7:11 PM EDT | Special Weather Statement | CTP | Clinton, Union | 49 min |
| Aug 4, 7:23 PM EDT | Special Weather Statement | CTP | Adams | 67 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.